Psycho-Babble Medication Thread 217727

Shown: posts 1 to 14 of 14. This is the beginning of the thread.

 

hair loss and meds

Posted by Nala on April 9, 2003, at 7:10:52

Which psychotropic medications are most likely to cause alopecia (hair loss)? Just some slight thinning at the hairline, but not tolerable!Currently taking adderall, Effexor, and klonopin. Have recently taken Remeron ( I believe this is when some slight thinning occured)as well as Zoloft. I've recently had my thyroid checked and it's fine. Any thoughts or ideas? Thank you in advance.

Nala

 

Re: hair loss and meds

Posted by baracuda on April 9, 2003, at 14:24:02

In reply to hair loss and meds, posted by Nala on April 9, 2003, at 7:10:52

in my personal experience, i lost hair when i wasnt on meds - the anxiety and stress caused severe hair loss, and as soon as the meds kicked in, my hair started growing back.

everyone is different tho i thnk -
good luck!

 

Re: hair loss and meds

Posted by noa on April 9, 2003, at 16:09:09

In reply to Re: hair loss and meds, posted by baracuda on April 9, 2003, at 14:24:02

I *think* I have hair loss from Effexor. It has been a long time, and I was on other meds before and probably lost hair from those, too.

Nothing terrible, no one else notices, I think, but sometimes it bothers me some, because I know how thick my hair used to be.

 

Re: hair loss and meds

Posted by canwetalk on April 9, 2003, at 18:37:57

In reply to Re: hair loss and meds, posted by noa on April 9, 2003, at 16:09:09

My daughter has been on Abilify now for 4 months and there has definitely been hair loss for her. When she was on haldol there was hair loss. Risperdal caused none for her. However it caused seizures and was not doing the job.

It's like a catch 22 my daughter being an epileptic as well all the antipsychotics she was taking did induce seizures. Abilify has not. Yet it is causing hair loss.

 

Re: hair loss and meds

Posted by Lisa P on April 9, 2003, at 23:49:57

In reply to hair loss and meds, posted by Nala on April 9, 2003, at 7:10:52

Hi. I've been taking Amantadine to counteract side effects from the Geodon which I recently got off of. It caused weight loss which has been good since I was able to get back to my pre-drug weight, but has been causing hair loss (hair falls out easily - more than usual) for the past 5 months - and has finally began bothering me so I'm getting off of it. But now I have to be worried about gaining weight on Serequel which I recently switched to.

My shrink says that Selenium - a trace mineral - over the counter, has worked for people who've had hair loss from Depakote. I think that Selenium is found in meat, and if you have a deficiency you could have hair loss, and you could as well if you take way too much of it. And I'm not sure if these drugs cause Selenium deficiency or what. I'm not sure if it's working yet for me since I started it only a week ago. That might be something to try.

It's really frustrating when a drug that you have to take causes hair loss - I also had that problem for the 2 yrs I was on Depakote. But the good news is that when I got off of it, my hair regrew completely. I'm not sure about all drugs, but I don't think that hair loss has to be permanent.


Lisa

> Which psychotropic medications are most likely to cause alopecia (hair loss)? Just some slight thinning at the hairline, but not tolerable!Currently taking adderall, Effexor, and klonopin. Have recently taken Remeron ( I believe this is when some slight thinning occured)as well as Zoloft. I've recently had my thyroid checked and it's fine. Any thoughts or ideas? Thank you in advance.
>
> Nala

 

Re: hair loss and meds

Posted by jflange on April 10, 2003, at 22:45:12

In reply to hair loss and meds, posted by Nala on April 9, 2003, at 7:10:52

Nala:

Zoloft is notorious for this s/e, more so than other SSRIs. Sometimes these meds can block the re-uptake of zinc, and this usually causes the body to shed hair prematurely.

You might continue to experience hair loss even though you are no longer on Zoloft, b/c other meds also have this potential. I managed to slow the shedding with 50mgs of zinc a day; others have found success with selenium, not sure what dose.

Good luck!
jflange

 

Re: hair loss and meds

Posted by canwetalk on April 11, 2003, at 9:22:45

In reply to Re: hair loss and meds, posted by jflange on April 10, 2003, at 22:45:12

Thanks so much for sharing that infro about zinc. My daughter is lossing hair since she has been on Abilify. The thing is it only causes that in one per cent of people taking it. Wondering if the dilantin combined with it could be causing it though. Although she is on a low dose of dilantin.

Her psdoc suggested her seeing a dermatologist so we are going to do that. However I feel it is the combination of dilantin with it that is really causing it. We shall see. Thanks for sharing about the zinc though. Unfortunately a lot of the medications can cause that and that is not a very pleasant thing to happen losing one's hair.

 

Re: hair loss and meds

Posted by Nala on April 11, 2003, at 15:44:30

In reply to Re: hair loss and meds, posted by jflange on April 10, 2003, at 22:45:12

>jf,
Thanks a bunch for the info. I'm currenlty taking Effexor XR, but this was present before I started. I don't think I mentioned klonopin. I've been on that for years. Thanks, I'll try the zinc.

Nala
Nala:
>
> Zoloft is notorious for this s/e, more so than other SSRIs. Sometimes these meds can block the re-uptake of zinc, and this usually causes the body to shed hair prematurely.
>
> You might continue to experience hair loss even though you are no longer on Zoloft, b/c other meds also have this potential. I managed to slow the shedding with 50mgs of zinc a day; others have found success with selenium, not sure what dose.
>
> Good luck!
> jflange

 

Re: hair loss and meds

Posted by Ajah on April 12, 2003, at 8:14:10

In reply to Re: hair loss and meds, posted by canwetalk on April 11, 2003, at 9:22:45

Thanks for the mention of zinc and selenium. My hair has always been thin, but has been really going since I have been on Effexor XR. I will be giving supplements a try.

C

 

Re: hair loss and meds

Posted by noa on April 12, 2003, at 10:53:35

In reply to Re: hair loss and meds, posted by Ajah on April 12, 2003, at 8:14:10

I think I'll look into the zinc and selenium, too. Thanks.

 

Re: hair loss and meds noa

Posted by T0m on October 12, 2003, at 12:22:34

In reply to Re: hair loss and meds, posted by noa on April 12, 2003, at 10:53:35

Did anyone have any success with zinc or selenium preventing hair loss while on Abilify or other meds ?

 

Re: hair loss and meds

Posted by redscarlet on October 13, 2003, at 0:39:07

In reply to Re: hair loss and meds noa, posted by T0m on October 12, 2003, at 12:22:34

I've been on Topamax for over two years and have had BAD hair loss the whole time. I take biotin along with a hair vitamin but it does not stop the dramatic hair loss like I was hoping it would. I just now (this past week) added the zinc and selenium and also MSM to the mix. Maybe this will make some difference. I do take a lot of other vitamins as well, a multi, co-q10, E, C, B12, calcium, anti-oxidants....I don't eat all that well (who does?), so I feel I should at least try to get in some vitamins everyday.

 

Re: hair loss and meds

Posted by ms.Holly on October 13, 2003, at 13:00:15

In reply to Re: hair loss and meds noa, posted by T0m on October 12, 2003, at 12:22:34

I am on Depakote (1000mg) and noticed tremendous hair thinning and hair loss. I am on Selenium, have not noticed any benefit after 1 month taking it.


> Did anyone have any success with zinc or selenium preventing hair loss while on Abilify or other meds ?

 

Re: please re-register T0m

Posted by Dr. Bob on October 13, 2003, at 15:38:55

In reply to Re: hair loss and meds noa, posted by T0m on October 12, 2003, at 12:22:34

> Did anyone have any success with zinc or selenium...

Sorry about this, but could you re-register under a different name? I'm afraid this one might be confusing. Thanks,

Bob


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, dr-bob@uchicago.edu

Script revised: October 4, 2007
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-08 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.